Michigan, 2024

Damaging Winds in Michigan, June 13, 2024

June 13, 2024 · NWS GRR · 4 events in 3 counties and zones

Severe storms resulted in several reports of damage from gusty winds on June 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms resulted in several reports of damage from gusty winds on June 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 13, 1:58 PM EST, 1 hour 11 minutes earlier. Its key messages:

  • Low/Medium Confidence on Severe Storms this evening
  • Near Record Heat and Bouts of Heavy Rain possible next week
Area forecast discussion, Jun 13, 1:58 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
258 PM EDT Thu Jun 13 2024

.KEY MESSAGES...

- Low/Medium Confidence on Severe Storms this evening

- Near Record Heat and Bouts of Heavy Rain possible next week

&&

.DISCUSSION...
Issued at 257 PM EDT Thu Jun 13 2024

- Low/Medium Confidence on Severe Storms this evening

Current radar trends show a line of strong to severe storms across
the Michigan U.P. along the cold front, while convection is just
starting to initiate across northern Illinois into western Lower
Michigan in an area of low level convergence combined with mid-
upper level ascent in the pre-frontal trough.

We expect that storms will initiate and begin to fill in across
central and southern Lower Michigan in the area of agitated cu
from Ottawa County to Gratiot County and then slowly drift
southeast ahead of the cold front, clearing the southeast forecast
area by 9 pm.

Downdraft potential energy and deep layer shear is sufficient for
a threat of at least isolated damaging winds, which could become
more widespread along an organized line of storms this evening as
the convection moves into a more unstable airmass that has not
been modified by Lake Michigan. That "lake shadow" effect could
inhibit stronger convection across the central forecast area,
decreasing the extent of severe storms there.

The cold front comes through later tonight with fair and cooler
weather for Friday and Friday night.

- Near Record Heat and Bouts of Heavy Rain possible next week

An upper level ridge will be building over the Great Lake region
through the weekend and through mid next week. The biggest concern
through this timeframe will be the building heat. Temperatures
may approach record high temperatures. The hottest day should be
Monday the 17th. Lansing, Kalamazoo and Battle Creek are currently
forecasted to be at or close to records. Grand Rapids current max
temp for Monday the 17th is within two degrees. Current record
for Grand Rapids is 95 (1994). The last time Grand Rapids airport
reached 95 or greater was June 21st, 2022.

This is expected to be the first period of 90 degrees or more for
this year. One of the concerns is the duration of the heat. There
are potentially three to five days in the 90s from Sunday through
Thursday. Lows through this period stay around 70 degrees so
maximum low temperature records are at risk as well from being
broken.

There is the potential through this period, Sunday through
Tuesday, that several Mesoscale Convective Systems (MCS) move
through the Great Lakes. The latest EC/GFS along with ensemble
means are trending toward a dome of High pressure setting up over
the southeast which will force moisture to stream over this high
through the region which could bring a steady stream of moisture
along with the warm air. So while periods of showers will be
possible the heat and humidity could create heat indices near 100.
This could allow for an extended period of Heat Advisory
Criteria.

As far as precipitation goes there is enough spatiotemporal
variability to not have large pops in any one period. However,
latest ensembles show a multi day period of +1 to +2 anomalous
PWATS over Michigan with PWATS upwards of 1.5 inches through this
timeframe. So there could be periods of showers/storms possible
late Sunday and late Monday. Given the hot/humid air mass, and
given the previously mentioned PWATS, heavy rain is a
consideration.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 155 PM EDT Thu Jun 13 2024

Showers and storms still expected this afternoon and evening. Have
increased the onset timing considering the current line moving
over Lake Michigan. Expect them to reach the lakeshore between 19
to 20Z with MKG begin affected first. The line should move through
quickly so expect any showers and storms to be done between 00Z to
03Z.

There is a period of MVFR cigs and vsbys overnight into Friday
morning. Especially between 09Z to 13Z.

&&

.MARINE...
Issued at 257 PM EDT Thu Jun 13 2024

Strong thunderstorms this afternoon and evening could bring
locally strong winds to 50 knots, hail and higher waves.
Otherwise, southwest winds to 20 knots this afternoon will
decrease overnight. Then winds will go north behind a cold front
on Friday to 20 knots and some choppy waves around Big and Little
Sable Points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Ostuno/Ceru
AVIATION...Ceru
MARINE...Ostuno
Hazardous weather outlook, Jun 13, 3:24 AM EST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
424 AM EDT Thu Jun 13 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
424 AM EDT Thu Jun 13 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this morning, and again later this
afternoon and evening. The main threats with the storms will be
damaging winds and large hail. The area that has the best chance
to see the stronger storms will be south of I-96.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Building heat and humidity late in the weekend through most of
next week will become a a hazard, especially to those more
sensitive people such as the elderly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-140830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
424 AM EDT Thu Jun 13 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and waves will build some late Saturday night and Sunday.
These conditions may cause hazardous conditions for Small Craft
and swimmers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Rapids radar (KGRR), 36 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barry

When
June 13, 3:09 PM EST to 3:11 PM EST
Where
Barry County, 1.52 mi W of Coats Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
42.680, -85.210

There were numerous reports of downed trees, limbs and power lines in the Hastings area.

Thunderstorm Wind, Eaton

When
June 13, 3:17 PM EST to 3:18 PM EST
Where
Eaton County, 0.51 mi W of Vermontville
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
42.630, -85.030

Numerous trees were blown down between Vermontville and Eaton Rapids.

Thunderstorm Wind, Eaton

When
June 13, 3:33 PM EST to 3:44 PM EST
Where
Eaton County, 2.03 mi E of Chester
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.600, -84.860

Several large trees were blown down.

Thunderstorm Wind, Calhoun

When
June 13, 3:49 PM EST to 4:04 PM EST
Where
Calhoun County, 1.53 mi W of Pennfield
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
42.370, -85.130

Several limbs and power lines were blown down near Pennfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189175, 1189176, 1189177, 1189178.